Utah, 2024

High Wind in Utah, June 17, 2024

June 17, 2024 · NWS GJT · 1 event in 1 county or zone

As a closed low over the Pacific Northwest deepened in the hours leading up to this event, the pressure gradient around a quasi-stationary cold front over northeastern Utah began to strengthen. This led to strengthening southwest winds out ahead of the front over much of northeastern Utah and northwestern Colorado during the day on the 17th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As a closed low over the Pacific Northwest deepened in the hours leading up to this event, the pressure gradient around a quasi-stationary cold front over northeastern Utah began to strengthen. This led to strengthening southwest winds out ahead of the front over much of northeastern Utah and northwestern Colorado during the day on the 17th. The strongest winds were expected over the eastern Uinta Mountains in northeast Colorado, decreasing as one moved south and east away from the stationary front and the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 5:00 AM MST, 5 hours earlier. Its key messages:

  • Hot, dry, windy conditions continue today with winds gusting 35-45 mph across the region. Red Flag Warnings remain in place for southeast UT and portions of western CO.
  • A cold front this evening will work from the northwest into the remainder of the CWA by Tuesday morning. Afternoon highs will be nearly 10 degrees below normal to normal on Tuesday, then warm some on Wednesday.
  • Unsettled conditions return Thursday with afternoon showers and thunderstorms expected into the weekend. Exceptional PWAT values are expected to produce some heavier rain later this week.
Area forecast discussion, Jun 17, 5:00 AM MST, 5 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
600 AM MDT Mon Jun 17 2024

.KEY MESSAGES...

- Hot, dry, windy conditions continue today with winds gusting
  35-45 mph across the region. Red Flag Warnings remain in place
  for southeast UT and portions of western CO.

- A cold front this evening will work from the northwest into
  the remainder of the CWA by Tuesday morning. Afternoon highs
  will be nearly 10 degrees below normal to normal on Tuesday,
  then warm some on Wednesday.

- Unsettled conditions return Thursday with afternoon showers
  and thunderstorms expected into the weekend. Exceptional PWAT
  values are expected to produce some heavier rain later this
  week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 401 AM MDT Mon Jun 17 2024

A robust jet max is digging into the Great Basin this morning,
carving out a frontal boundary that makes its way into the CWA this
evening. Beforehand though, we will see another day of hot, dry,
windy conditions around the region. Red Flag Warnings remain in
place for southeast UT and western CO. The Grand Junction evening
sounding paints a clear picture of the dry boundary layer conditions
and the neatly stacked southwesterly flow aloft. A few clouds can be
seen on satellite streaming off the Wasatch to our west, but this is
about as close to moisture as we will get today, as the southern tip
of the cold front drags through the CWA with nary a drop of rain to
be spared. Winds will pick up this morning and hang on through the
evening with gusts 35-45 mph across the region, with the strongest
winds favoring our northern counties, where proximity to the jet max
overhead and well mixed conditions align this afternoon. Frontal
passage will enter northeast UT around 5 pm MDT and push
southeastward through the evening hours. Surface winds will remain
strong behind the front until we can clear the strong winds aloft,
which won't happen until the early morning hours of Tuesday.
Thankfully relative humidities will recover pretty quickly along the
front and we will start to see Red Flag conditions diminish in the
late evening hours. With the winds aloft washing out late tonight as
the upper trough drags through, our Red Flag zones will see winds
quickly diminish. Afternoon highs will push well into the 90s again
for our low valleys and deserts. A few clouds in the northern
portions of the CWA will help a little along the front, but too
little too late thanks to the strong warm air advection across the
region. Tuesday highs will get a nice adjustment downward,
especially in our northern counties where the cooler air doesn't
have to fight past the Tavaputs. Highs will range from near normal
to 10 degrees below climatology Tuesday afternoon. Winds will pick
up again Tuesday afternoon, but remain below concern for critical
fire weather conditions.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 401 AM MDT Mon Jun 17 2024

A dry, southwesterly flow dominates the synoptic pattern mid week
with an upper-level trough staying put over the western CONUS.
Temperatures moderate some Wednesday and again on Thursday as 500mb
heights gradually rise. Most will stay dry under sunny skies on
Wednesday, but a few diurnal showers and storms cannot be ruled
out with the highest instability forecast along the eastern
edge of the forecast area.

Confidence is increasing for an anomalously strong plume of moisture
to wrap into the area Thursday PM into Friday, especially near the
Four Corners region. Precipitable water values are currently
projected to be upwards of 90% higher than normal for this time of
year across the forecast area and up to 99% higher than normal near
the Four Corners. The global models and their ensembles have also
latched onto this rich plume of moisture as each model run shows
stronger moisture advection resulting in periods of showers and
storms Thursday afternoon through Friday evening. While it is still
too early to pin down the potential impacts, this will certainly be
a period to watch very closely in the coming days. Shower and
thunderstorm activity will continue into the weekend with
coverage decreasing by Sunday afternoon, as moisture moves east
over the Divide.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 546 AM MDT Mon Jun 17 2024

VFR conditions will continue today at the terminals. Winds will
pick up this morning and gust southwesterly at 35-45 mph into
this evening ahead of a passing cold front. A few scattered mid
and high clouds can be expected along the front, but ceilings
are not expected to reach any breakpoints. Winds will steadily
diminish after midnight while the frontal boundary clears the
region.

&&

.FIRE WEATHER...
Issued at 401 AM MDT Mon Jun 17 2024

Red Flag Warnings are in effect through this evening for
southeast UT and portions of western CO. Winds will gust 35-45
mph across the region this afternoon ahead of a cold front that
will work its way into the CWA this evening. Relative humidities
will recover late tonight and winds begin to subside by early
Tuesday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning from 11 AM this morning to 10 PM MDT this
     evening for COZ203-207-290>293.
UT...Red Flag Warning from 11 AM this morning to 10 PM MDT this
     evening for UTZ490-491.

&&

SHORT TERM...LTB
LONG TERM...KAA
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 17, 2:47 AM MST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
347 AM MDT Mon Jun 17 2024

COZ001>014-017>023-UTZ022>025-027>029-181000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
347 AM MDT Mon Jun 17 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Hot, dry, windy conditions today will produce widespread critical
fire weather conditions this afternoon. Red Flag Warnings are in
effect for multiple zones across southeast Utah and western
Colorado. Winds will begin to subside late tonight behind a cold
front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Cooler conditions behind the cold front Tuesday will find area
highs 10 degrees below normal to near normal. Temperatures will
begin to inch back up Wednesday and unsettled conditions will
return Thursday through Saturday thanks to a surge of tropical
moisture that is expected to bring showers and thunderstorms back
to the forecast. Thinning moisture supplies will push storm
coverage east over the Divide by Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Mountains

When
June 17, 10:00 AM MST to 10:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Gusts across the eastern Uinta Mountains ranged from 45 mph to the peak gust of 75 mph during the day on the 17th. The peak gust was recorded at the Utah Department of Highways mesonet site Sr-43 at Mp 0.5 West Stateline, close to the Wyoming border, west of the town of Manila.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197633.